MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Model Number 74122548
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Injury (2348); No Known Impact Or Consequence To Patient (2692)
Date of Event 10/03/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Left hip revision surgery was performed due to mechanical complications.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.During the revision the hemi head & modular sleeve were removed.The acetabular cup & stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the complaint history for the head / cup / sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the head/ sleeve/cup and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Device history record review confirmed that all released parts met specifications applicable at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The medical documents were reviewed.The intraoperative findings of the reported stained tissue and fluid are consistent with findings associated with metal debris; however, without all supporting imaging, and the analysis of the explanted components, the root cause of the reported mechanical failure of the device and other symptoms noted in the legal claim cannot be confirmed, and it cannot be concluded that the reported reactions were associated with a mal-performance of the implant.The patient impact beyond the revision and post-operative healing cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key8381151
Report Number3005975929-2019-00091
Device Sequence Number16221545
Product Code JDH
UDI-Device Identifier00885556071847
UDI-Public00885556071847
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74122548
Device Catalogue Number74122548
Device Lot Number08JW18949
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer02/26/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date04/14/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP, # 74122154, LOT # 08LW20217; FEMORAL STEM, # 71341016, LOT # 09EM17861; MODULAR SLEEVE, # 74222200, LOT # 09AW20997; ACETABULAR CUP, # 74122154, LOT # 08LW20217; FEMORAL STEM, # 71341016, LOT # 09EM17861; MODULAR SLEEVE, # 74222200, LOT # 09AW20997
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR